When it comes to living a happy and successful life, good mental health is every bit as important as good physical health. Just as an injury or condition in our body can prevent us from enjoying activities or pursuing goals, a mental health issue can sideline us—sometimes for an extended period.
Antidepressants and Mental Health
Whether the issue is depression, anxiety, a trauma-induced disorder, or any of a wide range of other difficulties, a mental health problem can make every aspect of life more difficult. In far too many cases, a mental health disorder can lead to a level of despair that is literally life-threatening.
According to the National Institute of Mental Health, an estimated 16 million adults in the United States experienced one or more major depressive episodes in 2016. That’s right around seven percent of the adult population. And it seems very clear that those numbers have only risen since then. The stresses of 2020 no doubt contributed significantly to the problem.
There is Some Good News—And Some Cautions
Fortunately, many people can gain some relief from a mental health disorder by taking an antidepressant—especially when the medication is taken alongside regular and ongoing therapy. For some, these medications are a quite literal lifeline. But even in less dire cases, antidepressants can help an individual find their motivation, set their anxiety aside, or experience less impact from past traumas.
That said, as with all medications, some cautions are in order.
Antidepressants can cause a range of side effects—some quite unpleasant. Also, people respond differently to different drugs, so it can take some time to find the right fit. Even after that fit is found, some people develop a tolerance for a given drug over time and must then work with their doctor to find an alternative in order to keep benefitting from taking antidepressants.
And then there is the issue of antidepressant discontinuation symptoms.
What are Antidepressant Discontinuation Symptoms?
It is certainly possible that at some point you—in consultation with your doctor and therapist—will decide that you are ready to stop taking an antidepressant. Maybe you have seen significant improvement in your mental health and are feeling confident you can maintain it without support from the drug. If your doctor and therapist agree, this can be a reason for celebration—and an indication that you have made important progress in your pursuit of better mental health.
But it is essential that you have a plan to address potential withdrawal symptoms. Antidepressant discontinuation symptoms can arise when you stop taking an antidepressant. They can include:
- Blurry vision
- A persistent runny nose
- Nausea and/or vomiting
- Fatigue and/or lethargy
- Chills or fever—or a combination of the two
- Dizziness and related balance issues
- Dystonia (a state of abnormal muscle tone)
- Difficulty walking
- Tingling sensations in the body
- Trouble sleeping and/or intense dreams
- Depression, anxiety, irritability, spates of crying, and/or mood swings
- Mania and/or hallucinations (in extremely rare cases)
None of that sounds very appealing, but do these symptoms mean that you can’t successfully stop taking an antidepressant? Not at all.
The Trick is to Taper
Have you ever noticed that people tend to pat themselves on the back when they quit doing something “cold turkey”? Somehow, our culture deems it nobler to, for example, quit smoking cold turkey rather than using nicotine patches or gum. We celebrate this supposed demonstration of superior willpower.
But a cold turkey approach is often not the best way to stop taking a medication. That’s because your body and brain have become used to the presence of the drug. Deprived of it, your body can react in any or all of the unpleasant ways we listed above.
A much better approach is to taper off of the medication under the supervision of your physician or psychiatrist. As you slowly but steadily reduce the amount of medication you are taking, your body and brain are given the opportunity to adjust to the ever-shrinking dose. This lessens the likelihood that you will develop antidepressant discontinuation symptoms.
Your doctor may recommend switching to an antidepressant with a longer half-life—the period of time it takes for the amount of a drug in your body to be reduced by half. Once the switch has been made, you then taper off of the new drug. The long half-life can, in some cases, make the tapering process easier.
Don’t Be Depressed—Bel Aire Recovery Center Can Help
As a general rule, antidepressants seldom lead to the development of a substance use disorder. So, it may seem as though a residential treatment facility—like Bel Aire Recovery Center—does not have a role to play in helping someone end their relationship with an antidepressant.
But in truth, we can help you safely taper off your medication if you are having particular difficulties.
In addition, we can help you with any other substance use issues you may be facing (it is not uncommon, for example, for people with mental health disorders to turn to drugs or alcohol in order to “self-medicate”). And we can help you address the mental health issues that led to your use of antidepressants in the first place. You will need new strategies for managing your mental health, and we can help you develop them so that you can move forward with confidence.